In February I had a cortisone injection in my shoulder joint. (That day and evening I had tachycardia for 11 hours). Three weeks after the injection my PAC/PVC started to reduce in volume. Typically I have 8,000PAC and 4,000PVC a day. I was only having about 1000 a day. This continued for 6 weeks. :) My shoulder was feeling better and my heart was calmer (except for SVTs). Yea!
For the last two weeks the inflammation in my shoulder has been creeping back as well as my PAC/PVC. I'm back to probably 10,000 a day. Obviously the cortisone is getting out of my system and my shoulder is acting up...but what about the heart issue? Has anyone heard of cortisone calming PAC/PVC down? I've only heard the opposite. Any thoughts?
For one thing, pain is a physical and psychological stressor. As you know, these things are important to those whose hearts are a little twitchy anyhow. I'd be willing to bet that under the same circumstances, monitoring would show that even folks who do not suffer from PVCs (or are unaware of them) would show an increased incidence of ectopic beats. My own GP has noted that when I'm in pain (even with a migraine), my blood pressure goes up pretty significantly, and for those whose ectopics respond to blood pressure changes, this could be a real factor.
Your tachycardia in the period just after your injection was probably a reaction to the epinephrine that is used often used in these injections to help keep the anesthetic (Carbocaine or Lidocaine) in the area during and after the procedure. Epi can really cause the heart to race.
Interesting post, I get regular steroid shots in my knees and I thought I saw a connection to the timing of the shots and an increase in my PVC's. I asked my Orthopedic about it and he said there was absolutely no connection. As stated before, it was more likely the pain that was a trigger, but not the shot.
And here I thought I had it figured out..................
Interesting followup posts. Thanks for your input. A few weeks after I had the injection, I had an appt with my cardiologist. We were going to schedule the ablation. But since things had clamed down some, we decided to wait. He said he was surprised things had not calmed down before this point. Usually these beats take a break for a month or two especially when there are so many, then come back. He did not correlate anything with the cortisone except the tachy..which he said cortisone might have started the whole tachy episode. I didn't even think of the possible correlation to PVC/PAC until these past two weeks when my shoulder started become inflammed again, and these things came back full force.
I see my orthopedic surgeon in the next week. If I get another injection Im going to pay a little more attention.
I do tend to have inflammation issues with my body. My ANA titers are high, but other tests come back normal but in the higher range.
I know some people have inflammed hearts which cause many problems (not me...ultrasound was good) but do any of you know what that is and how it is treated? Wonder if it is some sort of steriod. Any thoughts?
Interesting. Cortisone meds will supress the natural production of cortisol, and cortisol is triggering adrenaline and noradrenaline production. When stopping taking prednisolon, this mechanism is disturbed and reactions may occur. That's why the doctors are stressing that you never quit taking prednisolon instantly.
There may be a connection between this. I don't know this so well, but it's definitely possible. Anyone that know this? Feel free to share thoughts!
The adrenal gland is a two-part organ. The outside portion, the Cortex, produces mineralocorticoids (like aldosterone), androgens, and glucortidoids (including cortisol). The mineralocorticoids are mostly concerned with salt and water balance in the body. Androgens do what we know they do. Cortisol (hydrocortisone) has two major functions: It raises blood sugar, and it suppresses immune and some inflammatory responses,which is why it's given for asthma and arthritic and some soft tissue inflammations.
The inside portion of the adrenal gland, the Medulla, is in a sense part of the nervous system, not directly related to any of the functions of the adrenal cortex. Technically, hormones and neurotransmitters are pretty much the same thing, but the neurotransmitters/hormones produced by the adrenal medulla are adrenaline. and noradrenaline. As you know, these substances have major effects on the heart and circulation. They particularly increase the rate and strength of the heartbeat, which raises the blood pressure. They also cause constriction of blood vessels, which is why they are a component of local steroid injections:
They tend to keep injected anesthetics--and steroids--longer in the area of the injection, by inhibiting local circulation.
This last interaction is one likely cause of an elevated heart rate in the hours immediately after a sterioid injection, which several here have reported. People who receive injected dental anesthetics sometimes report a powerful, bounding heartbeat immediately afterward, if the dentist happens to hit a little artery and the adrenaline (epinephrine) rapidly gets into the general circulation instead of diffusing into the local tissues.
The activity and interaction of the parts of the adrenal glands is handled by a portion of the brain called the hypothalamus, which basically acts as a supervisor or foreman. There is no direct interaction between the adrenal cortex and medulla.
What I have described is a very simplified explanation of an extremely complicated relationship, but anyone who takes a full quarter of human physiology can get a grip on the basics.
Thank you for the explanation of how the adrenal gland works. This also has me thinking about how my heart, when doing the littlest bit of exercise, jumps to 150bpm in the first minute to my maximum HR of 180 in 4 minutes. My body is definitely hypersensitive to adrenaline. Thanks for your help and the time you put into your answer!:).
I have found these comments very interesting, as I had a steroid injection in my hip in November,and soon afterwards my heart irregularities got much worse, and I did wonder if there was any relationship to this. It seems some peoploe think yes and some no, but althought I am in pain I a loath to have another injection inview of the problems of the last few months.
As a lifelong gym rat, I have had a number of cortisone injections here and there. The most interesting one was into the sacroiliac joint under live fluoroscopy. That one was was almost a bit of a swooner. But I have also had bouts of PVCs for a couple of decades, and I can't say I have noticed any correlation at all between these injections and any change in my ectopic beats.
If in chronic pain again, with something that could not be relieved by rest or physical therapy, I would happily accept another cortisone injection.
Either too much OR too little cortisol/adrenal hormones can cause PVC's. The OP could have some degree of adrenal insuffiency, so perhaps the shots were helping. This I experienced first hand, as I've been on prednisone for several years, and when I lower the dose below 6-7mg, I get unusual PVC's.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.